Muscle Spasms With Lexapro

Question

Asked by Sally

Muscle Spasms With Lexapro

i heard that with taking lexapro you can have muscle spasms that can last forever...even when you stop taking the medication. is this true? and what is the difference between a muscle spasm and a nervous tick?

Answer

Hi Sally,

Muscle spasms can be triggered by medications, but they are not a common side effect of Lexapro as far as I can tell. "Shakiness" or muscle tremor is listed as an unusual but serious side effect. Muscle weakness/cramps are listed as "rare" but serious.

"Twitchy" muscles could be among a number of symptoms of a serious (but rare) condition called serotonin syndrome. Serotonin syndrome can occur when two or more serotonergic (or serotonin stimulating) drugs are used in combination.

Muscle spasms are involuntary, often painful contractions of muscles or muscle groups. A "tic" is a sudden, repetitive twitch usually involving a single muscle group and does not involve pain.

Regards,

Jennifer L. Fee, Psy.D.

The Stress Masters

*Jennifer Fee, Psy.D. is a Psychologist, not a Psychiatrist. Psychiatrists prescribe medications, Psychologists study them, but the majority of Psychologists are not authorized to prescribe meds. or give you specific advice about them. Dr. Fee's answers are not intended to diagnose or treat any medical or mental disorder. Any information given in a post about medication is for educational purposes only, and primarily to aid you in having an informed discussion with your own Psychiatrist/Physician.

Answered by Jennifer L. Fee, Psy.D.